×

zbMATH — the first resource for mathematics

Distribution-free confidence intervals for quantile intervals based on current records. (English) Zbl 1085.62050
Summary: Suppose we know the combined number of upper and lower records and the current values of the lower and the upper records. Then, it is shown how various exact nonparametric confidence intervals can be constructed based on this information. Such intervals are exact and distribution-free in that the corresponding coverage probabilities are known exactly without any assumption about the parent distribution other than that its distribution function is continuous.
Distribution-free outer and inner confidence intervals are obtained for quantile intervals based on current records. An exact expression for the confidence coefficient of these outer and inner confidence intervals is derived. Upper and lower confidence limits for quantile differences are obtained. A data set representing the record values of average July temperatures in Neuenburg, Switzerland, is used to illustrate the results.

MSC:
62G15 Nonparametric tolerance and confidence regions
62G32 Statistics of extreme values; tail inference
62G30 Order statistics; empirical distribution functions
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Ahmadi, J., 2000. Record values, theory and applications. Ph.D. Dissertation, Ferdowsi University of Mashhad, Mashhad, Iran.
[2] Ahmadi, J.; Arghami, N.R., On the Fisher information in record values, Metrika, 53, 195-206, (2001) · Zbl 0990.62044
[3] Ahmadi, J.; Arghami, N.R., Nonparametric confidence and tolerance intervals from record values data, Statist. pap., 44, 455-468, (2003) · Zbl 1050.62053
[4] Ahmadi, J.; Arghami, N.R., Comparing the Fisher information in record values and iid observations, Statistics, 37, 435-441, (2003) · Zbl 1037.62102
[5] Ahmadi, J.; Balakrishnan, N., Confidence intervals for quantiles in terms of record range, Statist. probab. lett., 68, 395-405, (2004) · Zbl 1086.62064
[6] Ahmadi, J., Balakrishnan, N., 2004b. Distribution-free confidence intervals for quantiles and tolerance intervals in terms of \(k\)-records, submitted for publication. · Zbl 1179.62069
[7] Arnold, B.C.; Balakrishnan, N.; Nagaraja, H.N., A first course in order statistics, (1992), Wiley New York · Zbl 0850.62008
[8] Arnold, B.C.; Balakrishnan, N.; Nagaraja, H.N., Records, (1998), Wiley New York · Zbl 0914.60007
[9] Chandler, K.N., The distribution and frequency of record values, J. roy. statist. soc. ser. B, 14, 220-228, (1952) · Zbl 0047.38302
[10] David, H.A.; Nagaraja, H.N., Order statistics, (2003), Wiley New York · Zbl 0905.62055
[11] Guilbaud, O., Exact non-parametric confidence interval for quantiles with progressive type-II censoring, Scand. J. stat., 28, 699-713, (2001) · Zbl 1010.62038
[12] Guilbaud, O., Exact non-parametric confidence, prediction and tolerance intervals with progressive type-II censoring, Scand. J. statist., 31, 265-281, (2004) · Zbl 1060.62107
[13] Gulati, S., Padgett, W.J., 2003. Parametric and Nonparametric Inference from Record-breaking Data. Lecture Notes in Statistics, vol. 172, Springer, New York. · Zbl 1016.62061
[14] Krewski, D., Distribution-free confidence intervals for quantile intervals, J. am. statist. assoc., 71, 420-422, (1976) · Zbl 0337.62031
[15] Nevzorov, V.B., 2001. Records: Mathematical Theory, Translation of Mathematical Monographs, vol. 194. American Mathematical Society, Providence.
[16] Reiss, R.D.; Ruschendorf, L., On wilks’ distribution-free confidence intervals for quantile intervals, J. am. statist. assoc., 71, 940-944, (1976) · Zbl 0354.62041
[17] Samaniego, F.J.; Whitaker, L.R., On estimating population characteristics from record-breaking observations. I: parametric results, Naval res. logist. quart., 33, 531-543, (1986) · Zbl 0605.62027
[18] Samaniego, F.J.; Whitaker, L.R., On estimating population characteristics from record-breaking observations. II: nonparametric results, Naval res. logist. quart., 35, 221-236, (1988) · Zbl 0656.62045
[19] Sathe, Y.S.; Lingras, S.R., Bounds for the confidence coefficients of outer and inner confidence intervals for quantile intervals, J. am. statist. assoc., 76, 473-475, (1981) · Zbl 0478.62035
[20] Wilks, S.S., Mathematical statistics, (1962), Wiley New York · Zbl 0173.45805
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.